Conclusion 8.3: The evidence is inadequate to accept or reject a causal relationship between hepatitis B vaccine and seizures.
No studies were identified in the literature for the committee to evaluate the risk of acute disseminated encephalomyelitis (ADEM) after the administration of hepatitis B vaccine.
Weight of Epidemiologic Evidence
The epidemiologic evidence is insufficient or absent to assess an association between hepatitis B vaccine and ADEM.
The committee identified eight publications describing the development of ADEM after the administration of hepatitis B vaccine. Six publications did not report evidence of causality beyond a temporal relationship between vaccination and the development of ADEM (Brinar and Poser, 2008; Cabrera-Gomez et al., 2002; Geier and Geier, 2004; Herroelen et al., 1991; Rogalewski et al., 2007; Voigt et al., 2001). In addition, Rogalewski et al. (2007) reported the concomitant administration of vaccines making it difficult to determine which vaccine, if any, could have been the precipitating event. These publications did not contribute to the weight of mechanistic evidence.
Described below are two publications reporting clinical, diagnostic, or experimental evidence that contributed to the weight of mechanistic evidence.
Konstantinou et al. (2001) reported a 39-year-old woman presenting with complete right homonymous hemianopia and severe dyslexia 4 weeks after receiving the second dose of hepatitis B vaccine. Brain MRI revealed a lesion occupying the left occipital lobe and extending into the splenium of corpus callosum. T1-weighted sequences of the lesion displayed hypointense signal while T2-weighted sequences displayed hyperintense signal. The lesion was enhanced on postgadolinium T1-weighted sequences and demonstrated mass effect and obliteration of adjacent sulci. Histological examination and immunoperoxidase staining of a biopsy of the lesion were consistent with demyelinating disease. Improvement in the condition was noted after surgery. Eleven days after the third dose of hepatitis B vaccine the patient developed left hemiparesis and acute progressive deterioration